I am a 48-year-old female and have had migraines for many years, which would respond to Amerge and/or Fiorinal C1/2. A little over a year ago my migraines became much worse in frequency and intensity, at the time I was being taken off Celexa for anxiety. Can coming off an
SSRItrigger or contribute to migraines becoming worse in both intensity and frequency? Thanking you in advance, Gezele.
The answer is: Yes! Indeed, women with migraines are 4-7 times more likely to have a co-morbid anxiety disorder. This means that the two symptoms live in the same person, not necessarily that one causes the other.
SSRImedications can help anxiety tremendously. If they are stopped suddenly or tapered to fast, one can see an increase of migraines, as you did.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: May 14, 2007